Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 2:53 PM CDT for Edwards County, Real County, Texas. It was in force for 82 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 2:53 PM CDT (19:53 UTC)
- Expired
- May 28, 2017, 4:15 PM CDT
- In force
- 82 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Real County, TX
The radar
The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:55 PM CDT | HAIL 3 | 12 Ene Rocksprings, TX | HAIL RANGING FROM NICKEL TO TEA CUP SIZE. |
| May 28, 3:58 PM CDT | HAIL 1.75 | 12 Nne Barksdale, TX | COCORAHS OBSERVER REPORTED GOLF BALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
579
WUUS54 KEWX 281953
SVREWX
TXC137-385-282115-
/O.NEW.KEWX.SV.W.0133.170528T1953Z-170528T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
253 PM CDT SUN MAY 28 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Edwards County in south central Texas...
Real County in south central Texas...
* Until 415 PM CDT
* At 253 PM CDT, a severe thunderstorm was located 7 miles north of
Vance, or 14 miles southeast of Rocksprings, and is nearly
stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leakey, Camp Wood, Tuff, Barksdale, Rio Frio, Vance, Prade Ranch
and Devils Sinkhole State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3008 9976 3007 9969 2991 9969 2991 9966
2975 9966 2962 9974 2962 10015 3018 10010
3018 9975
TIME...MOT...LOC 1953Z 250DEG 3KT 2992 10000
HAIL...1.25IN
WIND...60MPH
$$
HAMPSHIRE2 follow-up statements
345
WWUS54 KEWX 282020
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
320 PM CDT SUN MAY 28 2017
TXC137-385-282115-
/O.CON.KEWX.SV.W.0133.000000T0000Z-170528T2115Z/
Edwards TX-Real TX-
320 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN EDWARDS AND REAL COUNTIES...
At 320 PM CDT, a severe thunderstorm was located 8 miles north of
Vance, or 15 miles southeast of Rocksprings, and is nearly
stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Leakey, Camp Wood, Tuff, Barksdale, Rio Frio, Vance, Prade Ranch and
Devils Sinkhole State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3008 9976 3007 9969 2991 9969 2991 9966
2975 9966 2962 9974 2962 10015 3018 10010
3018 9975
TIME...MOT...LOC 2020Z 250DEG 3KT 2993 9998
HAIL...1.50IN
WIND...60MPH
$$
HAMPSHIRE042
WWUS54 KEWX 282042
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
342 PM CDT SUN MAY 28 2017
TXC137-385-282115-
/O.CON.KEWX.SV.W.0133.000000T0000Z-170528T2115Z/
Edwards TX-Real TX-
342 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN EDWARDS AND REAL COUNTIES...
At 342 PM CDT, a severe thunderstorm was located 8 miles northeast of
Vance, or 15 miles northwest of Leakey, moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Leakey, Camp Wood, Tuff, Barksdale, Rio Frio, Vance, Prade Ranch and
Devils Sinkhole State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3008 9976 3007 9969 2991 9969 2991 9966
2975 9966 2962 9974 2962 10015 3018 10010
3018 9975
TIME...MOT...LOC 2042Z 258DEG 8KT 2990 9992
HAIL...1.75IN
WIND...60MPH
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 3 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 250 PM CDT Sun May 28 2017 .SHORT TERM (Tonight through Monday Night)... Upper air analysis this morning showed west-southwesterly flow over TX with a trough from central Canada to the Four Corners. At the surface, a cold front was moving into our northwestern counties. Winds ahead of the front were from the east to southeast and dewpoint temperatures were in the lower to middle 70s. The upper level trough will move across TX during this period. With the upper flow nearly parallel to the front, it will move slowly through the area tonight and Monday. This will mean showers and thunderstorms will be likely tonight and Monday. At the start of the period, model soundings show CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts. This could produce strong to severe thunderstorms with large hail as the mostly likely threat this evening. Atmosphere is fairly uniform across the CWA, so where storms are worst will depend on how things develop with small scale features that are not well resolved now. Storms should weaken below severe strength by midnight. Expect convection to continue overnight and during the day Monday. Monday night chances will decrease with slight to low chance POPs. && .LONG TERM (Tuesday through Sunday)... The pattern will remain unsettled through the week with west- southwesterly flow aloft. A series of short wave troughs will move through the pattern bringing chances for convection. Wednesday night and Thursday a stronger short wave will bring a better chance for showers and thunderstorms and some higher rainfall totals. The overall pattern will change little toward the end of the period and low chances for convection will remain in the forecast until the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 82 67 85 68 / 70 50 30 40 30 Austin Bergstrom Intl Airport 69 81 66 85 67 / 70 50 30 40 30 New Braunfels Muni Airport 70 80 66 84 68 / 70 60 30 40 30 Burnet Muni Airport 67 80 65 83 66 / 60 40 20 30 30 Del Rio Intl Airport 70 84 69 84 70 / 60 30 30 30 40 Georgetown Muni Airport 68 81 65 83 67 / 70 40 30 40 30 Hondo Muni Airport 69 83 68 86 68 / 70 40 30 40 30 San Marcos Muni Airport 70 80 66 85 68 / 70 60 30 40 30 La Grange - Fayette Regional 71 81 68 85 69 / 70 70 30 40 30 San Antonio Intl Airport 70 82 68 85 70 / 70 50 30 40 30 Stinson Muni Airport 72 80 69 84 70 / 70 50 30 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...05 Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 437 AM CDT Sun May 28 2017 TXZ171>173-183>194-202>209-217>225-228-291100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 437 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for South-Central Texas. .DAY ONE...Today And Tonight. Scattered showers and thunderstorms are expected this afternoon and tonight. Strong to severe storms are possible along with locally heavy rainfall. Main threats will be large hail and damaging winds. Heavy rainfall from the storms may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rounds of thunderstorms are forecast Monday through Saturday. Strong storms and locally heavy rains are possible through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 28, 2:43 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 243 PM CDT SUN MAY 28 2017 TXZ184-185-282030- Edwards TX-Real TX- 243 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL COUNTIES UNTIL 330 PM CDT... At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Vance, or 14 miles southeast of Rocksprings, moving east at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Vance and Prade Ranch. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2982 10007 3000 10011 3006 9979 2979 9977 TIME...MOT...LOC 1943Z 265DEG 7KT 2992 10000 HAMPSHIRE
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:05 AM CDT | Special Weather Statement | EWX | Burnet | 40 min |
| May 28, 2:43 PM CDT | Special Weather Statement | EWX | Real | 47 min |
| May 28, 3:13 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 77 min |
| May 28, 3:25 PM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Real, Val Verde | 4 hr |
| May 28, 3:57 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 78 min |
| May 28, 4:12 PM CDT | Special Weather Statement | EWX | Gillespie | 48 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 78 min |
| May 28, 4:31 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 74 min |
| May 28, 4:48 PM CDT | Special Weather Statement | EWX | Burnet | 42 min |
| May 28, 4:51 PM CDT | Areal Flood Advisory | EWX | Kerr, Real | 3 hr |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie | 47 min |
| May 28, 4:57 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 46 min |
| May 28, 5:05 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Gillespie | 3 hr |
| May 28, 5:19 PM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 3 hr |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real | 31 min |
| May 28, 5:33 PM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real, Uvalde | 3 hr |
| May 28, 5:40 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 80 min |
| May 28, 5:41 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 79 min |
| May 28, 5:42 PM CDT | Flash Flood Warning | EWX | Blanco, Burnet, Gillespie, Kerr | 4 hr |
| May 28, 5:56 PM CDT | Areal Flood Advisory | EWX | Kinney, Val Verde | 3 hr |
| May 28, 5:59 PM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
| May 28, 6:09 PM CDT | Special Weather Statement | EWX | Kerr | 51 min |
| May 28, 6:12 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 48 min |
| May 28, 6:28 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kendall, Kerr | 62 min |
| May 28, 6:36 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 69 min |
| May 28, 6:44 PM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Val Verde | 4 hr |
| May 28, 6:58 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.